Does Use of Apixaban With Cardiac P-gp Inhibitors Up Bleeding Risk?

No evidence of increased risk when co-administered with commonly used rate and rhythm control agents
No evidence of increased risk when co-administered with commonly used rate and rhythm control agents

Bleeding risk does not appear to increase when apixaban is given concomitantly with cardiac P-glycoprotein (P-gp) inhibitors, according to research presented at the 2017 American Heart Association (AHA)'s Scientific Sessions.

Given that apixaban is a substrate of P-gp substrate, the concomitant use of strong P-gp inhibitors, such amiodarone, carvedilol, and verapamil, may increase drug exposure and potentially lead to fatal bleeding. To investigate this risk, Daniel Howell and coauthors compared patients from a single hospital system that were prescribed apixaban with cardiac P-gp inhibitors with those who had not received them. 

The primary outcome was any bleeding event that included blood transfusion, gastrointestinal (GI) bleeding, and intracranial hemorrhage. Potential confounders such as age, gender, ethnicity, cardiovascular disease, heart failure, atrial fibrillation, renal disease, Charlson index, body mass index (BMI), diastolic blood pressure, and antiplatelet use were all taken into account. 

Related Articles

A total of 1,350 patients prescribed apixaban were identified, of which 291 had received a concomitant cardiac P-gp inhibitor. The data indicated no significant differences in bleeding rates for patients who received the P-gp inhibitor vs. those who had not (11.00% vs. 9.73%; P=0.522). Moreover, the use of a P-gp inhibitor was not a significant predictor for any bleeding event, nor did it influence blood transfusion or GI bleeding rates.

"Our findings add to the evidence that amiodarone, carvedilol, and verapamil can be safely co-administered with apixaban," concluded Howell.

For more information visit ahajournals.org.